Year : 2014 | Volume
: 56 | Issue : 1 | Page : 97-
Bilateral peripheral edema as a rare adverse effect of escitalopram
P Bangalore Ravi1, GM Ravishankar2, Chittaranjan Andrade3,
1 Department of Psychiatry, NMC Speciality Hospital, Al-Ain, United Arab Emirates
2 Department of Medicine, NMC Speciality Hospital, Al-Ain, United Arab Emirates
3 Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bengaluru, Karnataka, India
Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bengaluru, Karnataka
|How to cite this article:|
Ravi P B, Ravishankar G M, Andrade C. Bilateral peripheral edema as a rare adverse effect of escitalopram.Indian J Psychiatry 2014;56:97-97
|How to cite this URL:|
Ravi P B, Ravishankar G M, Andrade C. Bilateral peripheral edema as a rare adverse effect of escitalopram. Indian J Psychiatry [serial online] 2014 [cited 2020 Aug 8 ];56:97-97
Available from: http://www.indianjpsychiatry.org/text.asp?2014/56/1/97/124735
Peripheral edema has been reported as an adverse effect of antibiotics, non-steroidal anti-inflammatory drugs, anti-hypertensive drugs, anti-cancer drugs and others.  In psychiatry, peripheral edema has been reported with antipsychotic drugs such as risperidone,  olanzapine  and quetiapine;  with antidepressants such as mirtazapine  and trazodone;  with anxiolytics such as pregabalin;  etc. We herein report a rare case of bilateral peripheral pedal edema with escitalopram.
A 71-year-old woman presented with a progressively worsening, 6-month history of depression, anxiety, loss of confidence and self-esteem, loss of interest, diminished energy, loss of appetite, early and middle insomnia and other symptoms that met ICD-10 criteria for a moderate depressive episode with somatic symptoms. For at least the past 6 months, she had been receiving warfarin and bisoprolol for the management of atrial fibrillation and paroxysmal supraventricular tachycardia.
Physical examination was within the normal limits. Baseline hematological, lipid, renal, thyroid, nutritional and other laboratory profiles were also all within the normal limits; however, her hemoglobin level was 9.8 g/dL.
She was advised escitalopram (10 mg/day) and clonazepam (0.75 mg/day). She returned, 13 days later, with mild, bilateral pedal edema of 4 days duration. Echocardiography and renal function tests (including serum electrolytes) were within the normal limits; no cause for the edema was found. The edema worsened across the next 5 days. Escitalopram was tapered and withdrawn, but clonazepam was continued at 0.5 mg/day. The edema remitted within 10 days of discontinuation of escitalopram.
A PubMed search (conducted on December 2, 2013) using the terms "citalopram" and "escitalopram" with "edema" identified only one case report associating escitalopram monotherapy (30 mg/day) with bilateral ankle edema in a 69-year-old depressed woman; the edema developed after a month of treatment and resolved within a week of drug discontinuation.  In our patient, the edema developed after only 9 days of treatment and on a dose of just 10 mg/day. A PubMed search conducted on the same day found no association of fluoxetine, sertraline, paroxetine, or fluvoxamine with peripheral edema.
Mechanisms of drug-induced edema include sodium overload, renal dysfunction and vascular hyperpermeability.  The first two were excluded by the normal results of laboratory investigations. It is possible that the strong serotonergic effect of escitalopram was idiosyncratically associated with increased vascular permeability in our patient. We conclude that peripheral edema may be a rare, dose-independent and rapidly reversible adverse effect of escitalopram.
|1||Kaizu K, Abe M. Drug-induced edema. Nihon Rinsho 2005;63:102-6.|
|2||Yang HN, Cheng YM. Peripheral edema associated with risperidone oral solution: A case report and a review of the literature. J Clin Psychopharmacol 2012;32:128-30.|
|3||Yaluğ I, Ozten E, Evren Tufan A, Alemdar M, Cerit C. Bilateral pedal edema associated with olanzapine use in manic episode of bipolar disorder: Report of two cases. Prog Neuropsychopharmacol Biol Psychiatry 2007;31:1541-2.|
|4||Roy K, Astreika V, Dunn JE, Sappati Biyyani RS. Quetiapine-induced peripheral edema. Gen Hosp Psychiatry 2009;31:194-5.|
|5||Kutscher EC, Lund BC, Hartman BA. Peripheral edema associated with mirtazapine. Ann Pharmacother 2001;35:1494-5.|
|6||Barrnett J, Frances A, Kocsis J, Brown R, Mann JJ. Peripheral edema associated with trazodone: A report of ten cases. J Clin Psychopharmacol 1985;5:161-4.|
|7||Gallagher R, Apostle N. Peripheral edema with pregabalin. CMAJ 2013;185:E506.|
|8||Masdrakis VG, Oulis P, Kouzoupis AV, Masdrakis GV, Soldatos CR. Bilateral ankle oedema in a patient taking escitalopram. World J Biol Psychiatry 2009;10:939-41.|